Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

October 13, 2021Bates County, Missouri

NWS Kansas City, MO issued this special weather statement at Oct 13, 2021, 8:18 AM CDT for Bates County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 8:18 AM CDT (13:18 UTC)
Expired
Oct 13, 2021, 8:45 AM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Hail
0.00 in
Wind
50

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 440 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
440 m²/s²
0-3 km storm-relative helicity
590 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS83 KEAX 131318
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
818 AM CDT Wed Oct 13 2021
 
MOZ053-054-131345-
Bates MO-Henry MO-
818 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of southwestern Henry
and southeastern Bates Counties through 845 AM CDT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Clinton, Rich Hill, Deepwater, Montrose, Rockville, Brownington,
Hartwell, La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3804 9424 3805 9425 3805 9434 3817 9443
      3848 9387 3821 9367 3821 9405 3803 9406
      3803 9409 3805 9410 3804 9411 3806 9413
      3806 9416 3804 9420 3805 9421 3804 9422
      3802 9425
TIME...MOT...LOC 1318Z 239DEG 44KT 3814 9429 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

CDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Oct 13, 5:44 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 13, 5:44 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
544 AM CDT Wed Oct 13 2021

.Discussion...
Issued at 403 AM CDT WED OCT 13 2021

Key Message:

* Marginally strong to severe storms possible today, with gusty
  winds in the 40 to 50 mph range being the primary concern.

* Dry and cool conditions expected Thu-Sat, with a bit of a warm up
  Sunday, going into next week.

Scattered convection ongoing north of I-70 this AM in response to
isentropic ascent associated with a relatively strong low level jet,
currently veering into the immediate area at this hour. This is
ahead of an advancing line of showers and thunderstorms currently
oriented northeast to southwest across eastern Kansas. Low level jet
across central and eastern Kansas as well as a potent upstream mid
level trough helping to maintain the advancing line as new
convection continues to form along the advancing cold pool. This
line of storms should remain pre-frontal as the cold pool stays out
in front of the synoptic cold front, which is currently located
back across western Kansas and Nebraska. The line of storms should
reach the immediate forecast area in the next couple hours, but with
marginal instability and mostly decoupled low level and surface
expect a pretty marginal wind threat with the incoming storms.
However, given the gusty southeast winds out in front of the line,
as well as the aforementioned strong jet it is possible to create
enough low level turbulence to get some cold pool momentum transfer
to the surface, so while there is likely a decent inversion in
place, it's possible to get enough mixing to get some gusty
convective driven winds from the incoming line. This line will
continue to advance eastward through the day. Skies should remain
mostly cloudy in advance of the storms so while there could be some
reestablishing of some instability ahead of the storms it's expected
to be a pretty meager increase, thus a marginal risk for severe
storms across the central and eastern zones later this morning into
the early afternoon. By late morning to early afternoon the majority
of the forecast area should be drying out, with perhaps some
lingering showers across central Missouri (eastern EAX zones) this
afternoon, again with a marginal threat for damaging winds.
Temperatures should see a decent increase today, into the lower 70s,
but shortly after dark tonight the cold front will arrive, bringing
a rapid drop into the middle 40s (north) to middle 50s (south) for
Thursday morning.

The synoptic cold front will not make much progress to the
south/east through Thursday, and should stall just to the S/SE of
the forecast area. There is a bit of model discrepancy regarding the
return flow of the warm/moist air for Thursday. HRRR/NAM seem
reluctant to push the warm and moist air back into the area before
the next cold front scours out the moisture for good. This would
relegate the best chances for rain to more of southern and central
Missouri, as opposed to western or northern Missouri. GFS is a
little more aggressive with warmer temperatures and a chance for
rain further west and north as the moisture moves back in. Current
forecast package reflects more the HRRR/NAM approach with
temperatures on Thursday struggle to get out of the 60s, since the
majority of the area would be more under the influence of the
upstream dry/cool surface ridge.

At any rate, by Friday a stiff cold front will scour out all the
remaining moisture, making for a dry and cool Friday and Saturday,
with some Temperature rebound for Sunday and early next week. With
moisture being shunted well south of the area, despite the incoming
warmer temperatures next week, the lack of accompanying moisture
should keep rain chances minimal next week.

&&

.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 542 AM CDT WED OCT 13 2021

Thunderstorms moving through the terminals should come and go
pretty quickly, with maybe 1 to 2 hours of persistent moderate to
heavy rain and nearby lightning. By mid morning the rain should
move on, with frontal passage and gradual turning of the wind from
southerly to northern, then northeasterly, through the late
evening and overnight. VFR conditions expected after the rain
moves completely out of the terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Leighton
Aviation...Leighton
Hazardous weather outlook, Oct 13, 4:29 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Wed Oct 13 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Wed Oct 13 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong storms with winds up to 45 mph will be possible with a line
 of storms this morning. Lightning and brief heavy rain will also be
 possible with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Another round of thunderstorms is expected Thursday night...no
 hazardous weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Oct 13, 2:50 AM CDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
250 AM CDT Wed Oct 13 2021

MOZ001>004-011-130815-
Atchison MO-Worth MO-Holt MO-Gentry MO-Nodaway MO-
250 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of western Worth,
northwestern Gentry, eastern Atchison, northeastern Holt and Nodaway
Counties through 315 AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving north at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Maryville, Burlington Junction, Hopkins, Ravenwood, Maitland,
Skidmore, Athelstan, Barnard, Conception Junction, Sheridan, Parnell,
Graham, Clearmont, Elmo, Pickering, Braddyville, Guilford, Clyde,
Arkoe and Quitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9446 4014 9458 4022 9530 4058 9530
TIME...MOT...LOC 0749Z 195DEG 54KT 4030 9490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Oct 13, 5:08 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Wed Oct 13 2021

KSZ025-102>105-MOZ012-020-021-028-029-037-131100-
Johnson KS-Doniphan KS-Wyandotte KS-Atchison KS-Leavenworth KS-
Platte MO-Buchanan MO-Clinton MO-Jackson MO-Andrew MO-Clay MO-
508 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of Wyandotte,
southeastern Doniphan, Leavenworth, northern Johnson, Atchison,
Buchanan, southwestern Clinton, western Clay, Platte, southeastern
Andrew and northwestern Jackson Counties through 600 AM CDT...

At 507 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Effingham to near Oskaloosa to near
Williamstown to near Globe. Movement was northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, St. Joseph, Shawnee, Lenexa, Leavenworth,
Liberty, Gladstone, Lansing, Atchison, Merriam, Mission, Smithville,
Bonner Springs, De Soto, Parkville, Tonganoxie, Platte City, Basehor
and Edwardsville.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 5.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 17.
 Interstate 35 in Kansas between mile markers 228 and 235.
 Interstate 29 between mile markers 0 and 55.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 4 and 59.
 Interstate 229 between mile markers 0 and 13.
 Kansas Turnpike between mile markers 206 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3994 9472 3975 9460 3955 9445 3933 9443
      3910 9448 3899 9473 3891 9506 3899 9507
      3898 9509 3896 9508 3898 9516 3896 9517
      3897 9519 3942 9518 3942 9542 3955 9548
TIME...MOT...LOC 1007Z 242DEG 49KT 3952 9538 3925 9526 3905 9528 3882
9540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Oct 13, 5:24 AM CDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
524 AM CDT Wed Oct 13 2021

MOZ008-017-131115-
Schuyler MO-Adair MO-
524 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of central Adair and
Schuyler Counties through 615 AM CDT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kirksville, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kirksville, Lancaster, Queen City, Novinger, Greentop, Downing and
Millard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4059 9235 4026 9235 4004 9262 4004 9265
      4012 9282 4060 9251 4060 9237
TIME...MOT...LOC 1024Z 212DEG 41KT 4015 9268

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Oct 13, 5:58 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
558 AM CDT Wed Oct 13 2021

KSZ104-105-MOZ013-014-020>022-028>030-037-131145-
Johnson KS-Wyandotte KS-Platte MO-Buchanan MO-Ray MO-Clinton MO-
De Kalb MO-Daviess MO-Jackson MO-Caldwell MO-Clay MO-
558 AM CDT Wed Oct 13 2021

...Strong thunderstorms will impact portions of eastern Wyandotte,
northeastern Johnson, southeastern Buchanan, southwestern Daviess,
Clinton, Clay, western Ray, western Caldwell, eastern Platte,
southeastern DeKalb and northern Jackson Counties through 645 AM
CDT...

At 557 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Agency to Edgerton to
Parkville to near Olathe. Movement was east at 45 mph. This storm
produced 42 mph wind at Kansas City International Airport around 550
AM.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Raytown, Liberty, Gladstone, Prairie Village, Excelsior Springs,
Merriam, Cameron, Mission, Smithville, Kearney, Parkville,
Edwardsville, North Kansas City and Fairway.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 14.
 Interstate 70 in Kansas between mile markers 414 and 423.
 Interstate 35 in Missouri between mile markers 0 and 63.
 Interstate 35 in Kansas between mile markers 226 and 235.
 Interstate 29 between mile markers 0 and 12.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 3 and 10, and between mile
markers 35 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 9408 3963 9394 3933 9400 3907 9423
      3894 9492 3919 9471 3948 9465 3966 9470
TIME...MOT...LOC 1057Z 253DEG 39KT 3974 9468 3949 9461 3920 9467 3889
9490

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leighton
Special weather statement, Oct 13, 8:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
818 AM CDT Wed Oct 13 2021

MOZ053-054-131345-
Bates MO-Henry MO-
818 AM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of southwestern Henry
and southeastern Bates Counties through 845 AM CDT...

At 818 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Rich Hill, Deepwater, Montrose, Rockville, Brownington,
Hartwell, La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9424 3805 9425 3805 9434 3817 9443
      3848 9387 3821 9367 3821 9405 3803 9406
      3803 9409 3805 9410 3804 9411 3806 9413
      3806 9416 3804 9420 3805 9421 3804 9422
      3802 9425
TIME...MOT...LOC 1318Z 239DEG 44KT 3814 9429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:50 AM CDTSpecial Weather StatementEAXNodaway25 min
Oct 13, 5:08 AM CDTSpecial Weather StatementEAXBuchanan, Platte52 min
Oct 13, 5:24 AM CDTSpecial Weather StatementEAXAdair, Schuyler51 min
Oct 13, 5:58 AM CDTSpecial Weather StatementEAXCaldwell, Clay, Clinton47 min
Oct 13, 8:43 AM CDTSpecial Weather StatementEAXHenry47 min
Oct 13, 9:49 AM CDTSpecial Weather StatementEAXHenry26 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.